Use this search box to search our site
Not what you're looking for? CLICK HERE INSTEAD
The response to the question below was authored by Marc Mitnick DPM
I have been going to a podiatrist for Plantar Fasciitis and slowly I am recovering. My doctor noticed my purplish-bluish hue to my toes but wasn't there on other visits to him. It doesn't happen everyday or the color pattern doesn't appear on my fingers and it is not painful at all. So I really never gave it a second thought. However, whenever my toes get that blue/purple tinge they are cold to the touch and so are my hands. My doctor says this is not normal and I have Raynaud's disease/phenomenon ?? I said it seems like I have had this condition since my early 20's now I am 45 female and it is normal for me. Again he said it is not normal and for me to take no-flush niacin vitamin supplement everyday. It will open the blood vessels and lowers blood pressure and it will be healthy. My doctor checked my ankles and the tops of my feet and said my pluses are strong. So should I be worried? He really did not give me a clear answer at the time just take the niacin. I am from a large family and nobody had this condition but me. I would like to hear what you have to say on this. Thank you, LH
Technically Raynauds disease is not "normal" but it is very common, I see it in patients, particularly young females, all the time.
May I assume this occurs when your feet are exposed to cold? Secondly in true Raynauds the toe/finger will go through a series of color changes ranging from white, where the vessels are compressed and little blood is getting into the toes to a reddish blue tint when the blood vessels relax and blood begins to flow back into the toes/fingers.
If you have not noticed the blanching of your toes then there is the possibility that you do not have Raynauds and may actually have a venous problem.
To be on the safe side I would suggest you have an examination by a vascular specialist who will properly diagnose the problem.
Taking Niacin without actually having a proper diagnosis is probably a waste of time. However, if the diagnosis ends up being Raynauds disease there is no harm in taking Niacin as it may reduce the incidence of discoloration.
Marc Mitnick DPM
Johns Hopkins Medicine
University of Rochester Medical Center
American Academy of Pediatrics
Penn State Medical Center
National Institutes of Health
Columbia University Department of Rehabilitation
Stanford Health Care
Illinois Bone and Joint Institute
Mount Sinai Hospital
Institute for Chronic Pain
University of Florida Health
American Family Physician
University of Maryland Medical Center